Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A reduction method for noncommutative $ L_p$-spaces and applications

Authors: Uffe Haagerup, Marius Junge and Quanhua Xu
Journal: Trans. Amer. Math. Soc. 362 (2010), 2125-2165
MSC (2000): Primary 46L51, 46L07; Secondary 47L30
Published electronically: October 15, 2009
MathSciNet review: 2574890
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the reduction of problems on general noncommutative $ L_p$-spaces to the corresponding ones on those associated with finite von Neumann algebras. The main tool is an unpublished result of the first-named author which approximates any noncommutative $ L_p$-space by tracial ones. We show that under some natural conditions a map between two von Neumann algebras extends to their crossed products by a locally compact abelian group or to their noncommutative $ L_p$-spaces. We present applications of these results to the theory of noncommutative martingale inequalities by reducing most recent general noncommutative martingale/ergodic inequalities to those in the tracial case.

References [Enhancements On Off] (What's this?)

  • [AM] H. Araki and T Masuda.
    Positive cones and $ L\sb{p}$-spaces for von Neumann algebras.
    Publ. Res. Inst. Math. Sci., 18:759-831, 1982. MR 677270 (84h:46082)
  • [CDN] J.-P. Conze and N. Dang-Ngoc.
    Ergodic theorems for noncommutative dynamical systems.
    Invent. Math., 46:1-15, 1978. MR 0500185 (58:17870)
  • [Co] A. Connes.
    Classification of injective factors. Cases $ II\sb{1},$ $ II\sb{\infty },$ $ III\sb{\lambda },$ $ \lambda \not=1$.
    Ann. of Math. (2), 104:73-115, 1976. MR 0454659 (56:12908)
  • [Di] J. Dixmier.
    Formes linéaires sur un anneau d'opérateurs.
    Bull. Soc. Math. France, 81:9-39, 1953. MR 0059485 (15:539a)
  • [DS] N. Dunford and J.T. Schwartz.
    Linear Operators. I. General Theory.
    Interscience Publishers, Inc., New York, 1958. MR 0117523 (22:8302)
  • [GL1] S. Goldstein and J. M. Lindsay.
    KMS-symmetric Markov semigroups.
    Math. Z., 219:591-608, 1995. MR 1343664 (97d:46078)
  • [GL2] S. Goldstein and J. M. Lindsay.
    Markov semigroups KMS-symmetric for a weight.
    Math. Ann., 313:39-67, 1999. MR 1666797 (2000k:46095)
  • [H1] U. Haagerup.
    Normal weights on $ W\sp{\ast} $-algebras.
    J. Funct. Anal., 19:302-317, 1975. MR 0380438 (52:1338)
  • [H2] U. Haagerup.
    $ L\sp{p}$-spaces associated with an arbitrary von Neumann algebra.
    In Algèbres d'opérateurs et leurs applications en physique mathématique (Proc. Colloq., Marseille, 1977), volume 274 of Colloq. Internat. CNRS, pages 175-184. CNRS, Paris, 1979. MR 560633 (81e:46050)
  • [H3] U. Haagerup.
    Unpublished manuscript (1978).
    See also Haagerup's Lecture ``Non-commutative integration theory'' given at the Symposium in Pure Mathematics of the Amer. Math. Soc., Queens University, Kingston, Ontario, 1980.
  • [H4] U. Haagerup.
    Operator-valued weights in von Neumann algebras. I; II.
    J. Funct. Anal., 32:175-206; 33:339-361, 1979. MR 0534673 (81e:46049a); MR 0549119 (81e:46049b)
  • [HM] U. Haagerup and M. Musat.
    On the best constants in noncommutative Khintchine-type inequalities.
    J. Funct. Anal., 250:588-624, 2007. MR 2352492 (2008m:46111)
  • [Hi] M. Hilsum.
    Les espaces $ L\sp{p}$ d'une algèbre de von Neumann définies par la derivée spatiale.
    J. Funct. Anal., 40:151-169, 1981. MR 609439 (83c:46053)
  • [Ja] R. Jajte.
    Strong limit theorems in noncommutative $ L\sb 2$-spaces, vol. 1477, Lect. Notes in Math..
    Springer-Verlag, Berlin, 1991. MR 1122589 (92h:46091)
  • [JOS] G. Ji, T. Ohwada, and K-S. Saito.
    Commutants of certain analytic operator algebras.
    Proc. Amer. Math. Soc., 134:2975-2982, 2006. MR 2231622 (2007j:46105)
  • [Ju1] M. Junge.
    Doob's inequality for non-commutative martingales.
    J. Reine Angew. Math., 549:149-190, 2002. MR 1916654 (2003k:46097)
  • [Ju2] M. Junge.
    Embedding of the operator space $ OH$ and the logarithmic `little Grothendieck inequality'.
    Invent. Math., 161:225-286, 2005. MR 2180450 (2006i:47130)
  • [Ju3] M. Junge.
    Operator spaces and Araki-Woods factors: A quantum probabilistic approach.
    IMRP Int. Math. Res. Pap., Art. ID 76978, 87 pp., 2006. MR 2268491
  • [JP1] M. Junge and J. Parcet.
    Mixed-norm inequalities and operator space $ L_p$ embedding theory.
    To appear in Memoirs Amer. Math. Soc.
  • [JP2] M. Junge and J. Parcet.
    Rosenthal's theorem for subspaces of noncommutative $ L_p$.
    Duke Math. J., 141:75-122, 2008. MR 2372148
  • [JX1] M. Junge and Q. Xu.
    Noncommutative Burkholder/Rosenthal inequalities.
    Ann. Probab., 31:948-995, 2003. MR 1964955 (2004f:46078)
  • [JX2] M. Junge and Q. Xu.
    Noncommutative Burkholder/Rosenthal inequalities II: Applications.
    Israel J. Math. 167:227-282, 2008. MR 2448025
  • [JX3] M. Junge and Q. Xu.
    On the best constants in some non-commutative martingale inequalities.
    Bull. London Math. Soc., 37:243-253, 2005. MR 2119024 (2005k:46170)
  • [JX4] M. Junge and Q. Xu.
    Noncommutative maximal ergodic theorems.
    J. Amer. Math. Soc., 20:385-439, 2007. MR 2276775 (2007k:46109)
  • [Ko] H. Kosaki.
    Applications of the complex interpolation method to a von Neumann algebra: noncommutative $ L\sp{p}$-spaces.
    J. Funct. Anal., 56:29-78, 1984. MR 735704 (86a:46085)
  • [KR] R. V. Kadison and J. R. Ringrose.
    Fundamentals of the theory of operator algebras. Vol. II.
    American Mathematical Society, Providence, RI, 1997. MR 1468230 (98f:46001b)
  • [Kü] B. Kümmerer.
    A non-commutative individual ergodic theorem.
    Invent. Math., 46:139-145, 1978. MR 0482260 (58:2336)
  • [Kun] R. A. Kunze.
    $ L\sb{p}$ Fourier transforms on locally compact unimodular groups.
    Trans. Amer. Math. Soc., 89:519-540, 1958. MR 0100235 (20:6668)
  • [La] E.C. Lance.
    Ergodic theorems for convex sets and operator algebras.
    Invent. Math., 37:201-214, 1976. MR 0428060 (55:1089)
  • [LP] F. Lust-Piquard.
    Inégalités de Khintchine dans $ C\sb p\;(1<p<\infty)$.
    C. R. Acad. Sci. Paris, 303:289-292, 1986. MR 859804 (87j:47032)
  • [LPP] F. Lust-Piquard and G. Pisier.
    Noncommutative Khintchine and Paley inequalities.
    Ark. Mat., 29:241-260, 1991. MR 1150376 (94b:46011)
  • [N] E. Nelson.
    Notes on non-commutative integration.
    J. Funct. Anal., 15:103-116, 1974. MR 0355628 (50:8102)
  • [PaR] J. Parcet and N. Randrianantoanina.
    Gundy's decomposition for non-commutative martingales and applications.
    Proc. London Math. Soc., 93:227-252, 2006. MR 2235948 (2007b:46115)
  • [Pau] V. Paulsen.
    Completely bounded maps and operator algebras.
    Cambridge University Press, Cambridge, 2002. MR 1976867 (2004c:46118)
  • [PeT] G.K. Pedersen and M. Takesaki.
    The Radon-Nikodym theorem for von Neumann algebras.
    Acta Math., 130:53-87, 1973. MR 0412827 (54:948)
  • [Pi1] G. Pisier.
    Non-commutative vector valued $ L\sb p$-spaces and completely $ p$-summing maps.
    Astérisque, (247):vi+131, 1998. MR 1648908 (2000a:46108)
  • [Pi2] G. Pisier.
    An inequality for $ p$-orthogonal sums in non-commutative $ L\sb p$.
    Illinois J. Math., 44:901-923, 2000. MR 1804311 (2001k:46101)
  • [Pi3] G. Pisier.
    The operator Hilbert space OH and type III von Neumann algebras.
    Bull. London Math. Soc., 36:455-459, 2004. MR 2069007 (2005c:46082)
  • [PS] G. Pisier and D. Shlyakhtenko.
    Grothendieck's theorem for operator spaces.
    Invent. Math., 150:185-217, 2002. MR 1930886 (2004k:46096)
  • [PX1] G. Pisier and Q. Xu.
    Non-commutative martingale inequalities.
    Comm. Math. Phys., 189:667-698, 1997. MR 1482934 (98m:46079)
  • [PX2] G. Pisier and Q. Xu.
    Non-commutative $ L\sp p$-spaces.
    In Handbook of the geometry of Banach spaces, Vol. 2, pages 1459-1517. North-Holland, Amsterdam, 2003. MR 1999201 (2004i:46095)
  • [R1] N. Randrianantoanina.
    Non-commutative martingale transforms.
    J. Funct. Anal., 194:181-212, 2002. MR 1929141 (2003m:46098)
  • [R2] N. Randrianantoanina.
    A weak type inequality for non-commutative martingales and applications.
    Proc. London Math. Soc., 91:509-542, 2005. MR 2167096 (2007b:46116)
  • [R3] N. Randrianantoanina.
    Conditioned square functions for noncommutative martingales.
    Ann. Probab., 35:1039-1070, 2007. MR 2319715
  • [Sa] S. Sakai.
    $ C\sp*$-algebras and $ W\sp*$-algebras.
    Springer-Verlag, New York, 1971. MR 0442701 (56:1082)
  • [Sc1] R. Schatten.
    A Theory of Cross-Spaces.
    Annals of Mathematics Studies, no. 26. Princeton University Press, Princeton, N. J., 1950. MR 0036935 (12:186e)
  • [Sc2] R. Schatten.
    Norm ideals of completely continuous operators.
    Springer-Verlag, Berlin, 1960. MR 0119112 (22:9878)
  • [Se] I. E. Segal.
    A non-commutative extension of abstract integration.
    Ann. of Math. (2), 57:401-457, 1953. MR 0054864 (14:991f)
  • [St1] E. M. Stein.
    On the maximal ergodic theorem.
    Proc. Nat. Acad. Sci. U.S.A., 47:1894-1897, 1961. MR 0131517 (24:A1367)
  • [St2] E. M. Stein.
    Topics in harmonic analysis related to the Littlewood-Paley theory.
    Annals of Mathematics Studies, No. 63. Princeton University Press, Princeton, N.J., 1985. MR 0252961 (40:6176)
  • [Str] Ş. Strătilă.
    Modular theory in operator algebras.
    Editura Academiei Republicii Socialiste România, Bucharest, 1981. MR 696172 (85g:46072)
  • [Ta1] M. Takesaki.
    Conditional expectations in von Neumann algebras.
    J. Funct. Anal., 9:306-321, 1972. MR 0303307 (46:2445)
  • [Ta2] M. Takesaki.
    Duality for crossed products and the structure of von Neumann algebras of type III.
    Acta Math., 131:249-310, 1973. MR 0438149 (55:11068)
  • [Ta3] M. Takesaki.
    Theory of operator algebras. II.
    Springer-Verlag, Berlin, 2003. MR 1943006 (2004g:46079)
  • [Te1] M. Terp.
    $ L_p$ spaces associated with von Neumann algebras.
    Notes, Math. Institute, Copenhagen Univ., 1981.
  • [Te2] M. Terp.
    Interpolation spaces between a von Neumann algebra and its predual.
    J. Operator Theory, 8:327-360, 1982. MR 677418 (85b:46075)
  • [X1] Q. Xu.
    On the maximality of subdiagonal algebras.
    J. Operator Theory, 54:137-146, 2005. MR 2168864 (2006h:46058)
  • [X2] Q. Xu.
    A description of $ (C\sb p[L\sb p(M)],R\sb p[L\sb p(M)])\sb \theta$.
    Proc. Roy. Soc. Edinburgh Sect. A, 135:1073-1083, 2005. MR 2187225 (2006i:47131)
  • [X3] Q. Xu.
    Embedding of $ C\sb q$ and $ R\sb q$ into noncommutative $ L\sb p$-spaces, $ 1\leq p<q\leq2$.
    Math. Ann., 335:109-131, 2006. MR 2217686 (2007m:46095)
  • [X4] Q. Xu.
    Operator-space Grothendieck inequalities for noncommutative $ L\sb p$-spaces.
    Duke Math. J., 131:525-574, 2006. MR 2219250 (2007b:46101)
  • [Y] F. J. Yeadon.
    Ergodic theorems for semifinite von Neumann algebras. I.
    J. London Math. Soc., 16:326-332, 1977. MR 0487482 (58:7111)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46L51, 46L07, 47L30

Retrieve articles in all journals with MSC (2000): 46L51, 46L07, 47L30

Additional Information

Uffe Haagerup
Affiliation: Department of Mathematics and Computer Science, University of Southern Denmark, Campusvej 55, 5230 Odense M, Denmark

Marius Junge
Affiliation: Department of Mathematics, University of Illinois, Urbana, Illinois 61801

Quanhua Xu
Affiliation: Laboratoire de Mathématiques, Université de France-Comté, 25030 Besançon Cedex, France

Keywords: Noncommutative $L_p$-spaces, finite von Neumann algebras, reduction, crossed products, extensions, martingale inequalities, ergodic inequalities
Received by editor(s): June 6, 2008
Published electronically: October 15, 2009
Additional Notes: The first author was partially supported by the Danish Natural Science Research Council
The second author was partially supported by the National Science Foundation
The third author was partially supported by the Agence Nationale de Recherche
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society